Hail, Powder River
- When
- August 8, 3:25 PM MST
- Where
- Powder River County, 7 mi NE of Broadus
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.517, -105.317
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 8, 1:47 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
247 PM MDT TUE AUG 8 2006
.SHORT TERM...VALID FOR WED AND THU...
SHORT WAVE ORIENTED NW TO SE MOVING ACROSS FORECAST AREA
THIS AFTERNOON WITH MORE ENERGY EJECTING OUT IN FRONT OF UPPER LOW
OVER OREGON HEADING THIS WAY. RFW STILL GOOD AS THUNDERSTORM
WINDS...LIGHTNING AND LOW RH WILL AFFECT WESTERN AREAS THROUGH THE
EVENING. HEAVY RAIN AND HAIL BETTER POSSIBILITY IN EASTERN ZONES
WHERE DEWPOINTS AND CAPE VALUES ARE HIGHER. ISSUED SMALL STREAM
FLOOD ADVISORY EARLIER FOR POWDER RIVER COUNTY DUE TO POTENTIAL
FOR HIGHER WATER LEVELS UPSTREAM MOVING INTO AREA. WILL KEEP THAT
GOING FOR NOW THROUGH 6 AM WEDNESDAY. EVENING SHIFT CAN EVALUATE
LATER.
UPPER TROUGH OF LOW PRESSURE OVER OREGON SLOWER TO MOVE OUT THAN
EXPECTED YESTERDAY. MODELS NOW AGREE ON BRINGING IT THROUGH AREA
TOMORROW. ASSOCIATED SFC FRONT CURRENTLY SET TO MOVE THRU
LIVINGSTON EARLY WEDNESDAY AFTERNOON AND BILLINGS LATE AFTERNOON.
THIS LOOKS LIKE A MORE TYPICAL EXAMPLE OF A RIDGE CRASHING SYSTEM
THAT WE WOULD NORMALLY ISSUE A RED FLAG. THEREFORE...IN ORDER TO
AVOID ANY STOP AND START TIMING CONFUSION...WILL SIMPLY EXTEND
CURRENT RED FLAG THRU 03Z THU AND ALSO ADD ZONE 130 WHERE MIX DOWN
WINDS LATE WEDNESDAY MAY BE STRONGEST. BUMPED TEMPS UP FOR
TOMORROW SINCE MAIN FRONT IS DELAYED. MAIN UPPER SUPPORT FOR
STORMS WILL BE TOWARD THE NORTHERN ZONES TOMORROW...TRENDING EAST
BY WED EVENING.
DRIER AND MORE STABLE AIR SET FOR THURSDAY. LOWERED TEMPS TO NEAR
HIGHER END OF GUIDANCE. WILL LET ZERO POPS STAND FOR
COORDINATION...HOWEVER WOULD NOT BE TOO SURPRISED TO SEE AN
ISOLATED CELL IN SOUTHWEST MOUNTAINS LATE THURSDAY. TESAR
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
PREVIOUS FORECAST LOOKS TO HANDLE LATEST MODEL TRENDS WELL AND
MADE NO CHANGES TO THE EXTENDED FORECAST.
A STRONG COLD FRONT IS STILL FORECAST TO MOVE THROUGH THE AREA
FRIDAY FOR A SIGNIFICANT COOL DOWN. ALL MODELS ARE IN VERY GOOD
AGREEMENT WITH THE OVERALL IDEA. SHOULD SEE AN INCREASE IN CONVECTION
FRIDAY ALTHOUGH LIKELY NOT TOO MUCH. THE MODELS ARE NOT SUGGEST
MUCH QPF WITH THIS SYSTEM...WHICH HAS BEEN COMMON WITH MANY OF THE
PAST SYSTEMS.
SATURDAY AND SUNDAY LOOK TO BE COOL DAYS BEHIND THE FRONT. SOME
AREAS MAY EVEN NOT REACH 80 ON SATURDAY. CURRENT MODELS ARE
SUGGESTING THE CURRENT FORECAST MAY BE A LITTLE WARM. WILL NOT
ADJUST AND WAIT TO SEE IF THIS TREND CONTINUES.
THE RIDGE WILL BEGIN TO REBOUND FOR MONDAY AND TUESDAY AND RETURN
THE WARM TEMPERATURES AS ANOTHER TROUGH MOVES ON SHORE. HOW
AMPLIFIED THE TROUGH AND RIDGE WILL BE IS THE BIGGEST QUESTION. IT
MAY END UP BEING MORE AMPLIFIED THAN CURRENTLY FORECAST...WHICH
COULD RESULT IN A GREATER WARM UP THAN FORECAST. LATER SHIFTS WILL
NEED TO KEEP AN EYE ON THIS. MOORE
&&
.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS...A FEW WITH GUSTY WINDS...WILL
DEVELOP ACROSS THE AREA THIS AFTERNOON AND LINGER THROUGH THIS
EVENING. HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER STORMS THIS
AFTERNOON AND EVENING...RESULTING IN LOCALIZED MVFR VISIBILITIES.
A STRONG COLD FRONT WILL MOVE THROUGH LVM WEDNESDAY AFTERNOON TIL
BIL AROUND 00Z. THUNDERSTORMS COMBINED WITH THE FRONT MAY PRODUCE
VERY GUSTY WINDS. MOORE
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 065/095 062/093 060/090 059/080 055/083 058/086 060/088
22/T 00/U 02/T 22/T 00/U 00/U 00/U
LVM 055/089 053/090 051/088 048/079 047/081 047/087 048/088
32/T 00/B 02/T 22/T 00/U 00/U 00/U
HDN 065/097 062/095 061/094 058/082 057/085 056/086 058/090
22/T 00/U 02/T 22/T 00/U 00/U 00/U
MLS 066/099 065/096 065/097 062/084 055/084 057/089 059/090
32/T 20/U 02/T 22/T 00/U 00/U 00/U
4BQ 066/097 062/096 062/096 058/083 057/085 057/089 058/089
32/T 20/U 02/T 22/T 00/U 00/U 00/U
BHK 065/096 061/095 060/097 059/080 054/080 056/085 057/087
32/T 20/U 02/T 22/T 00/B 00/U 00/U
SHR 059/097 056/095 055/093 054/081 053/084 052/086 053/087
22/T 00/U 02/T 22/T 00/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT WEDNESDAY FOR ZONES
28>31-34-35-38>42-56-57-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 313 PM MDT TUE AUG 8 2006 MTZ032-033-036-037-058-WYZ098-099-092115- CUSTER-FALLON-POWDER RIVER-CARTER-SOUTHERN ROSEBUD- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- INCLUDING THE CITIES OF...MILES CITY...BAKER...BROADUS... EKALAKA...LAME DEER...BURGESS JCT...SHERIDAN 313 PM MDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028>031-034-035-038>042-056-057-063>068-092115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD- NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON- NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS- INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM... COLSTRIP...FORSYTH...COLUMBUS...ABSAROKEE...BILLINGS...PRYOR... LODGE GRASS...BRIDGER...JOLIET...CLYDE PARK...WILSALL... BIG TIMBER...RYEGATE...LAVINA...RED LODGE...HARDIN... CROW AGENCY...JUDITH GAP...EMIGRANT...LIVINGSTON...FISHTAIL... MCLEOD...COOKE CITY 313 PM MDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA AND SOUTHEAST MONTANA. THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT WEDNESDAY. PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION. GTFRFWBYZ /WWUS85 KBYZ/ .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR LOW HUMIDITIES...ISOLATED DRY THUNDERSTORMS...GUSTY WINDS AND A WIND SHIFT ASSOCIATED WITH A FRONTAL PASSAGE. PLEASE SEE GTFRFWBYZ FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Rapid City radar (KUDX), 250 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532387.